Kansas, 2014

Hail and Damaging Winds in Kansas, June 22, 2014

June 22, 2014 · NWS DDC · 34 events in 15 counties and zones

Thunderstorms producing severe weather started during the afternoon and ending during the late evening near the Oklahoma border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms producing severe weather started during the afternoon and ending during the late evening near the Oklahoma border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 12:58 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 22, 12:58 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT Sun Jun 22 2014

...Updated long term discussion...

.SHORT TERM...(This evening through Monday)
ISSUED AT 150 PM CDT SUN JUN 22 2014

Short range models indicate an upper level shortwave ejecting east
out of the Colorado Rockies into the Western High Plains this
evening setting off thunderstorms across western and central Kansas
overnight. Ample low/mid level moisture remains locked in across
central and much of western Kansas ahead of an approaching cold
front from the northwest. As the upper level shortwave kicks out
into the high plains, an associated jet maxima is projected to
intensify as it shifts eastward across northeastern Colorado into
western Nebraska and northern portions of western Kansas. The
increasing dynamic support aloft, combined with plenty of low
level forcing as the cold front pushes through, will support
thunderstorm development across the area this evening into early
Monday morning. NAM/GFS model soundings show steep low/mid level
lapse rates early this evening with SBCAPE values still in excess
of 2000 J/KG and favorable enough vertical shear profiles to
support the potential for severe storms. The primary threat looks
to be large hail initially with the addition of damaging winds
going into this evening. Enough veering exists that an isolated
tornado cannot be ruled out with the strongest storms.
Additionally, the potential for periods of heavy rainfall exists
with the strongest storms with PW values well in excess of 1.5
inches based on the model soundings. Localized flooding could be
an issue, especially during the mid to late evening hours. Any
lingering storms Monday morning are expected to taper off west
to east by early to mid afternoon.

Temperatures will easily fall into the 60s(F) tonight across
southwest and much of central Kansas in wake of a cold front pushing
through western Kansas. The cooler air, not to mention the help of
widespread rainfall, will help drop temperatures. Highs are expected
only up into the 80s(F) Monday afternoon as a north to northeasterly
flow behind the departing front allows slightly cooler air to filter
down into western Kansas.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 157 PM CDT SUN JUN 22 2014

Several subtle upper level disturbances embedded in a westerly
flow will cross the Central High Plains through mid week. As one
of these disturbances move out into the central plains Monday
night a moist upslope flow will be present north of a stationary
front located in Oklahoma. Convection developing over eastern
Colorado ahead of this next upper level disturbance late Monday
will move east/southeast along the low level moisture axis. At this
time the NAM and GFS differ on where this moisture axis will be but
at this time based on the 700mb baroclinic zone will continue to
favor the slightly further south NAM solution on track and timing
of the Monday night/early Tuesday convection.

By Tuesday night the surface boundary across Oklahoma will begin
to lift north as a warm front with moisture and warm air advection
improving north of this front. Each day this area of moisture and
lift will be a little further north than the previous night so
overnight precipitation chances will gradually shift further north
mid week.

Temperatures will warm in the 850mb to 700mb level mid week and
based on the mixing potential from the model soundings and
temperatures in the 850mb to 700mb level at 00z Thursday and 00z
Friday the previous forecast still looks on track with
temperatures rebounding back into the 90s. Gusty
south/southeasterly winds can also be expected mid to late week as
an area of low pressure develops along the lee of the Rockies.
These gusty winds will begin to draw more humid air back to
western Kansas late week and early this weekend. This will give
rise to some widely scattered thunderstorms near the Colorado
border late week. Improving chances for thunderstorms across all
of western Kansas early this weekend as the next more significant
upper level trough approaches the central Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1215 PM CDT SUN JUN 22 2014

Thunderstorms are likely across central and portions of southwest
Kansas late this afternoon and evening, potentially affecting all
three TAF sites with MVFR cigs/vsbys. IFR cigs/vsbys will be
possible with the strongest storms. Low level stratus is expected
to develop behind a cold front as it moves through southwest and
central Kansas late this evening through the overnight hours. MVFR
cigs will be possible in the vicinity of all TAF sites overnight
with periods of IFR cigs possible generally after 06Z. Winds will
remain light and variable through early this evening as a surface
trough across southwest Kansas moves very little during the period.
An approaching cold front will then push through western Kansas
mid to late evening turning winds north to northeasterly 15 to
30kt. These winds will subside below 20kt by daybreak Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  63  86 /  80  20  20  30
GCK  60  83  63  86 /  80  10  30  40
EHA  60  85  63  86 /  60  10  40  40
LBL  62  85  64  87 /  70  10  40  40
HYS  60  83  63  85 /  80  10  10  20
P28  65  86  67  87 /  80  30  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:29 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CDT SUN JUN 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-230830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
329 AM CDT SUN JUN 22 2014 /229 AM MDT SUN JUN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
MIDNIGHT ALONG AND AHEAD OF A COLD FRONT. HAIL UP TO GOLFBALLS AND
WIND OVER 60 MPH WILL BE THE MAIN CONCERN.

HEAVY RAIN IS EXPECTED WITH THE STORMS THIS EVENING INTO THE
OVERNIGHT WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT
WEDNESDAY. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE
POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND
OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 22, 9:03 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 AM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             12 N SYRACUSE           38.15N 101.76W
06/21/2014  E1.75 INCH       HAMILTON           KS   PUBLIC

            THE HAIL ALSO DID DAMAGE TO THE WHEAT.

&&

LEE
Local storm report, Jun 22, 9:07 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 AM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             8 NNW SYRACUSE          38.09N 101.82W
06/21/2014  M0.88 INCH       HAMILTON           KS   PUBLIC

0630 PM     HAIL             1 W SYRACUSE            37.98N 101.77W
06/21/2014  E1.00 INCH       HAMILTON           KS   LAW ENFORCEMENT

0635 PM     HAIL             4 WNW SYRACUSE          38.00N 101.83W
06/21/2014  E1.00 INCH       HAMILTON           KS   TRAINED SPOTTER

0637 PM     HAIL             17 N SYRACUSE           38.22N 101.73W
06/21/2014  E1.00 INCH       HAMILTON           KS   TRAINED SPOTTER

0643 PM     TORNADO          6 N SYRACUSE            38.07N 101.75W
06/21/2014                   HAMILTON           KS   PUBLIC

0730 PM     HAIL             12 N SYRACUSE           38.15N 101.76W
06/21/2014  E1.75 INCH       HAMILTON           KS   PUBLIC

            THE HAIL ALSO DID DAMAGE TO THE WHEAT.

&&

LEE
Special weather statement, Jun 22, 2:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT SUN JUN 22 2014

KSZ087-088-222100-
CLARK-MEADE-
322 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND MEADE COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF MEADE STATE PARK...MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3744 10060 3743 9959 3699 9956 3699 10043
TIME...MOT...LOC 2022Z 264DEG 8KT 3701 10024

18
Special weather statement, Jun 22, 2:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT SUN JUN 22 2014

KSZ063-064-077-222130-
FINNEY-GRAY-HODGEMAN-
344 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHERN GRAY
AND WESTERN HODGEMAN COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF KALVESTA...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3818 9996 3793 10001 3791 10064 3814 10065
TIME...MOT...LOC 2045Z 284DEG 6KT 3802 10042

18

The radar

The Dodge City radar (KDDC), 75 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

17 hail, 17 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
June 22, 2:45 PM CST
Where
Meade County, 18.62 mi SE of Meade
Measured
0.75 in hail
Reported by
Public
Coordinates
37.090, -100.090

Hail, Clark

When
June 22, 3:12 PM CST
Where
Clark County, 0.88 mi NW of Englewood
Measured
2 in hail
Reported by
Public
Coordinates
37.040, -99.990

Hail, Hodgeman

When
June 22, 3:46 PM CST
Where
Hodgeman County, 10.4 mi SSE of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -99.650

Hail, Ford

When
June 22, 3:50 PM CST
Where
Ford County, Dodge City
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.750, -100.020

Thunderstorm Wind, Ford

When
June 22, 3:50 PM CST
Where
Ford County, Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.750, -100.020

Winds gusted to 60 MPH.

Hail, Ellis

When
June 22, 3:55 PM CST
Where
Ellis County, 4.87 mi S of Walker
Measured
2.75 in hail
Reported by
Public
Coordinates
38.800, -99.080

Hail, Ford

When
June 22, 4:03 PM CST
Where
Ford County, 2.97 mi NNW of Dodge City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -100.040

There was also very heavy rain reported with the hail.

Hail, Ford

When
June 22, 4:07 PM CST
Where
Ford County, Spearville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -99.750

Hail, Ford

When
June 22, 4:15 PM CST
Where
Ford County, 2.14 mi SW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.730, -100.050

Hail, Ford

When
June 22, 4:20 PM CST
Where
Ford County, 5.94 mi SSE of Howell
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.700, -100.140

Thunderstorm Wind, Ford

When
June 22, 4:20 PM CST
Where
Ford County, 5.94 mi SSE of Howell
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.700, -100.140

Ping pong ball sized hail was also reported with the high wind.

Hail, Ford

When
June 22, 4:30 PM CST
Where
Ford County, 11.11 mi S of Howell
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -100.200

Four inch diameter tree limbs were also broken at this location.

Thunderstorm Wind, Ford

When
June 22, 4:30 PM CST
Where
Ford County, 11.11 mi S of Howell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.620, -100.200

There was also quarter sized hail with the wind.

Hail, Rush

When
June 22, 4:47 PM CST
Where
Rush County, 3 mi NW of Bison
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.550, -99.240

Hail, Ford

When
June 22, 4:50 PM CST
Where
Ford County, 3.06 mi ENE of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -99.580

Hail, Haskell

When
June 22, 5:15 PM CST
Where
Haskell County, 11.27 mi N of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -100.760

Thunderstorm Wind, Ford

When
June 22, 5:24 PM CST
Where
Ford County, 4.3 mi NW of Bloom
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
37.520, -99.960

Winds were estimated to be between 65 and 70 MPH.

Hail, Haskell

When
June 22, 5:45 PM CST
Where
Haskell County, 11.27 mi N of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -100.760

Hail, Scott

When
June 22, 6:25 PM CST
Where
Scott County, 6.5 mi SW of Shallow Water
Measured
1.75 in hail
Reported by
Public
Coordinates
38.310, -101.000

Thunderstorm Wind, Kearny

When
June 22, 6:50 PM CST
Where
Kearny County, Deerfield
Measured
65 kt (75 mph) estimated gust
Reported by
County Official
Coordinates
37.980, -101.130

Tree limbs and a few windows were broken.

Thunderstorm Wind, Kearny

When
June 22, 6:50 PM CST
Where
Kearny County, 1.38 mi N of Lake Mc Kinney
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
38.000, -101.200

A pivot sprinkler was overturned and a power pole caught fire.

Thunderstorm Wind, Kearny

When
June 22, 6:59 PM CST
Where
Kearny County, Deerfield
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
37.980, -101.130

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Finney

When
June 22, 7:18 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

Thunderstorm Wind, Lane

When
June 22, 7:36 PM CST
Where
Lane County, Dighton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.480, -100.470

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Gray

When
June 22, 7:48 PM CST
Where
Gray County, 7.91 mi WNW of Montezuma
Measured
56 kt (64 mph) measured gust
Reported by
County Official
Coordinates
37.650, -100.580

Hail, Stevens

When
June 22, 7:50 PM CST
Where
Stevens County, 0.69 mi N of Hugoton Muni Arpt
Measured
1 in hail
Reported by
County Official
Coordinates
37.180, -101.370

Thunderstorm Wind, Gray

When
June 22, 8:08 PM CST
Where
Gray County, 3.83 mi W of Montezuma
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.600, -100.520

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Meade

When
June 22, 8:26 PM CST
Where
Meade County, 0.88 mi SE of Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.260, -100.590

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Seward

When
June 22, 8:26 PM CST
Where
Seward County, 0.69 mi N of Kismet
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.210, -100.700

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Meade

When
June 22, 8:44 PM CST
Where
Meade County, 0.55 mi E of Meade Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.280, -100.340

Ten inch diameter tree limbs were blown down by the high wind.

Thunderstorm Wind, Meade

When
June 22, 8:47 PM CST
Where
Meade County, 0.55 mi W of Meade Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.280, -100.360

Thunderstorm Wind, Clark

When
June 22, 9:07 PM CST
Where
Clark County, 12.54 mi WNW of Acres
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.200, -100.070

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Clark

When
June 22, 9:10 PM CST
Where
Clark County, 12.54 mi WNW of Acres
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.200, -100.070

Winds were estimated to be 70 MPH.

Hail, Comanche

When
June 22, 10:00 PM CST
Where
Comanche County, Protection
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.200, -99.480

There were also wind gusts to approximately 50 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534830, 534831, 534832, 534833, 534850, 534834, 534835, 534836, 534837, 534838, 534851, 534839, 534863, 534840, 534841, 534842, 534852, 534843, 534844, 534847, 534848, 534853, 534854, 534855, 534856, 534845, 534857, 534858, 534859, 534849, 534860, 534861, 534862, 534846.